Kansas, 2015

Hail and Damaging Winds in Kansas, July 16, 2015

July 16, 2015 · NWS DDC · 5 events in 1 county or zone

An isolated severe thunderstorm occurred over Barber County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An isolated severe thunderstorm occurred over Barber County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 16, 2:53 PM CST, 3 hours 59 minutes earlier.

Area forecast discussion, Jul 16, 2:53 PM CST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
353 PM CDT THU JUL 16 2015

...UPDATED FOR LONG TERM...

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 328 PM CDT THU JUL 16 2015

LAST NIGHT'S UPPER LEVEL WAVE MOVED ACROSS THE CENTRAL PLAINS AND
PUSHED A WEAK WIND SHIFT LINE ACROSS CENTRAL KANSAS. THIS WEAK
SURFACE TROUGH WAS NEAR PRATT TO NEAR ASHLAND. MODELS CONTINUE TO
SHOW SOME ISOLATED TO SCATTERED THUNDERSTORMS DEVELOPING ALONG THIS
TROUGH LINE LATE THIS AFTERNOON AND INTO THE OVERNIGHT. ALSO SOME
WEAK UPSLOPE RETURNS TO SOUTHEASTERN COLORADO THIS EVENING AND WILL
KEEP A SMALL CHANCE FOR STORMS IN THE ELKHART TO LIBERAL AREA. WILL
KEEP SMALL CHANCES GOING MAINLY SOUTH OF DODGE CITY TONIGHT. CAPES
ARE RUNNING AROUND 1500 TO 2000 J/KG WITH A WEAK CAP. WITH WEAK WIND
SHEAR THERE COULD BE ISOLATED PULSE SEVERE IF STORMS FORM. THIS FITS
WITH SPC FORECAST OF MARGINAL RISK OF SEVERE SOUTH OF DODGE CITY.

LIGHT AND VARIABLE WINDS TONIGHT BECOME LIGHT SOUTH AFTER MIDNIGHT
AS THE TROUGH SHIFTS BACK NORTHWARD. OVERNIGHT LOWS WILL BE MILD AND
IN UPPER 60S TO LOW 70S.

FOR FRIDAY, A TROUGH OF LOW PRESSURE DEEPENS IN EASTERN COLORADO
WITH INCREASING SOUTH WINDS INTO WESTERN KANSAS OF 15 TO 25 MPH.
BROAD SOUTHWESTERLY MONSOONAL FLOW PERSISTS ACROSS THE CENTRAL
PLAINS ALONG WITH A WEAK UPPER LEVEL DISTURBANCE. THE NAM MODEL IS
ROBUST WITH LOTS OF THUNDERSTORMS BREAKING OUT WITH INCREASING LOW
LEVEL MOISTURE. THE GFS SHOWS LITTLE TO NO THUNDERSTORMS WITH LESS
MOISTURE RETURN. WILL KEEP A SLIGHT CHANCE GOING. SOME STORMS COULD
BE MARGINALLY SEVERE IF THEY DEVELOP. HIGHS WILL BE NEAR 100.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 350 PM CDT THU JUL 16 2015

FOR SATURDAY, A SHORTWAVE TROUGH MOVES ACROSS THE NORTHERN PLAINS
PUSHING A SURFACE COLD FRONT SOUTHWARD INTO NORTHERN KANSAS. THE
COLD FRONT IS FORECAST TO BE NEAR HAYS TO SYRACUSE BY EVENING. A FEW
STRONG THUNDERSTORMS MAY DEVELOP ALONG THE FRONT BY EVENING. SOUTH
WINDS WILL STILL BRING A HOT DAY TO WESTERN KANSAS AHEAD OF THE
FRONT WITH HIGHS AROUND 100.

FOR SUNDAY, THE COLD FRONT IS FORECAST TO PUSH ACROSS THE REST OF
THE AREA BY MORNING WITH A CHANCE FOR THUNDERSTORMS. THE FRONT MAY
STALL NEAR MEDICINE LODGE BY EVENING. MORE SCATTERED STORMS COULD
FORM NEAR AND NORTH OF THE FRONT. HIGHS WILL BE COOLER AND AROUND 90
NORTH OF THE FRONT WITH NEAR 100 AT MEDICINE LODGE.

FOR THE PERIOD OF MONDAY INTO NEXT THURSDAY, A SEASONABLE PERIOD IS
FORECAST AS THE LARGE DOME OF HIGH PRESSURE IS SUPPRESSED SOUTHWARD
INTO TEXAS. THE HIGH PRESSURE RIDGE IS THEN FORECAST TO REBUILD BACK
INTO THE CENTRAL PLAINS BY THURSDAY WITH A RETURN TO HOT
TEMPERATURES. HIGHS ARE FORECAST TO BE IN THE LOW 90S THROUGH
WEDNESDAY, THEN BACK TO AROUND 100 ON THURSDAY. OVERNIGHT LOWS WILL
REMAIN MILD AND IN THE UPPER 60S TO LOWER 70S. SCATTERED
THUNDERSTORMS CONTINUE IN THE FORECAST INTO WEDNESDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1159 AM CDT THU JUL 16 2015

LIGHT AND VARIABLE WINDS WILL BE COMMON TODAY BEHIND A WEAK TROUGH
OF SURFACE LOW PRESSURE IN SOUTH CENTRAL KANSAS. WINDS WILL BECOME
MORE LIGHT SOUTHERLY AFTER 04-08Z. VFR CONDITIONS ARE EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70 100  74 100 /  10  30  30  10
GCK  68  99  71  98 /  10  20  20  10
EHA  67  98  68  99 /  30  20  20  10
LBL  69  98  72 100 /  20  20  30  10
HYS  70 100  73 100 /  10  30  30  20
P28  74  99  76 100 /  30  30  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KRUSE
LONG TERM...KRUSE
AVIATION...KRUSE
Hazardous weather outlook, Jul 16, 3:47 AM CST, 15 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
447 AM CDT THU JUL 16 2015

KSZ030-031-043>046-061>066-074>081-084>090-171000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
447 AM CDT THU JUL 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE
POSSIBLE ACROSS CENTRAL AND PORTIONS OF SOUTHWEST KANSAS LATE THIS
AFTERNOON AND EVENING. ANY DEVELOPING STORMS MAY BE CAPABLE OF
PRODUCING UP TO QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF
60 MPH.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

DISCUSSION...THUNDERSTORMS WILL BE POSSIBLE AGAIN FRIDAY, GENERALLY
ACROSS CENTRAL KANSAS. SEVERE WEATHER IS NOT EXPECTED.THUNDERSTORM
CHANCES RETURN SATURDAY NIGHT INTO SUNDAY AS A COLD FRONT PUSHES
SOUTHWARD INTO WESTERN KANSAS. HOWEVER, IT IS TOO EARLY TO
DETERMINE THE POTENTIAL FOR SEVERE WEATHER. PERIODIC CHANCES FOR
THUNDERSTORMS WILL CONTINUE THROUGH THE MIDDLE PART OF NEXT WEEK,
AGAIN WITH UNCERTAINTY PRESENT IN REGARDS TO THE POTENTIAL FOR
SEVERE WEATHER.

HAZARDS WEATHER RISK...

  FRIDAY...
  LIMITED SEVERE THUNDERSTORM RISK.
  ELEVATED EXCESSIVE HEAT RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

  MONDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  TUESDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT FOR
AREAS GENERALLY EAST OF A HAYS TO MEADE LINE.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

32

In the hours before

Local storm report, Jul 16, 1:17 PM CST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
217 PM CDT THU JUL 16 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TSTM WND GST     JOHNSON CITY            37.58N 101.75W
07/15/2015  E73 MPH          STANTON            KS   MESONET

&&

NWS DODGE CITY KS
IRIS SYSTEM
Special weather statement, Jul 16, 5:35 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
635 PM CDT THU JUL 16 2015

KSZ080-170015-
KIOWA KS-
635 PM CDT THU JUL 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIOWA COUNTY UNTIL 715 PM
CDT...

AT 634 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTH OF GREENSBURG...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GREENSBURG AND HAVILAND.

LAT...LON 3739 9917 3739 9948 3766 9943 3764 9902
TIME...MOT...LOC 2334Z 209DEG 18KT 3746 9933

RUSSELL
Special weather statement, Jul 16, 6:14 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
714 PM CDT THU JUL 16 2015

KSZ080-081-089-090-170100-
COMANCHE KS-KIOWA KS-PRATT KS-BARBER KS-
714 PM CDT THU JUL 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BARBER...
NORTHEASTERN COMANCHE...SOUTHWESTERN PRATT AND SOUTHEASTERN KIOWA
COUNTIES UNTIL 800 PM CDT...

AT 714 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF BELVIDERE...MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SUN CITY...CROFT AND BELVIDERE.

LAT...LON 3731 9920 3759 9896 3743 9873 3721 9906
TIME...MOT...LOC 0014Z 220DEG 21KT 3734 9905

RUSSELL
Special weather statement, Jul 16, 6:17 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
717 PM CDT THU JUL 16 2015

KSZ080-170100-
KIOWA KS-
717 PM CDT THU JUL 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIOWA COUNTY UNTIL 800 PM
CDT...

AT 717 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTH OF GREENSBURG...MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GREENSBURG...HAVILAND AND BELVIDERE.

LAT...LON 3755 9947 3772 9907 3741 9902 3739 9928
      3740 9936
TIME...MOT...LOC 0017Z 222DEG 20KT 3754 9931

RUSSELL

The radar

The Vance AFB radar (KVNX), 99 km away, was scanning. The volume nearest the first event began at 00:52 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Barber

When
July 16, 6:52 PM CST
Where
Barber County, 5.85 mi SW of Sun City
Measured
1 in hail
Reported by
Public
Coordinates
37.310, -98.980

Leaves were stripped from the trees.

Thunderstorm Wind, Barber

When
July 16, 7:00 PM CST
Where
Barber County, 4.46 mi NNE of Deerhead
Measured
64 kt (74 mph) measured gust
Reported by
Public
Coordinates
37.290, -98.890

Thunderstorm Wind, Barber

When
July 16, 7:25 PM CST
Where
Barber County, 6.04 mi SE of Lake City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.290, -98.740

Winds were estimated to be at least 60 MPH and toppled a tv antenna.

Thunderstorm Wind, Barber

When
July 16, 7:30 PM CST
Where
Barber County, 5.66 mi ESE of Lake City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.310, -98.730

Pea sized hail fell with the wind.

Thunderstorm Wind, Barber

When
July 16, 8:05 PM CST
Where
Barber County, 5.36 mi ESE of Lake City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.320, -98.730

Winds were estimated to be 60 MPH.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597551, 597553, 597552, 597554, 597555.